Texas, 2012

Drought in Texas, April 17 to 30, 2012

April 17 to 30, 2012 · NWS BRO · 9 events in 9 counties and zones

Severe thunderstorms impacted the Rio Grande Valley once again on March 20th, bringing well needed rain across the region. 2 inches in Brownsville and 1 inch in Harlingen.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Severe thunderstorms impacted the Rio Grande Valley once again on March 20th, bringing well needed rain across the region. These thunderstorms were fast moving, but still dropped .35 inches of rain in McAllen, .2 inches in Brownsville and 1 inch in Harlingen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 16, 11:13 PM CST, 47 minutes earlier.

Area forecast discussion, Apr 16, 11:13 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1213 AM CDT TUE APR 17 2012

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...MVFR CEILINGS DEVELOPING ACROSS THE REGION WITH THE
EXCEPTION OF FAR SOUTHERN CAMERON COUNTY WHERE CLOUD DEBRIS FROM
THUNDERSTORMS OVER THE GULF HAVE SLOWED RADIATIONAL COOLING...THAT
AREA SHOULD FOLLOW SUIT SHORTLY. EXPECT NORTHEAST WINDS TO STAY UP
IN THE 5 TO 10 KNOT RANGE TONIGHT WHICH SHOULD PREVENT DENSE FOG
FORMATION BUT AVAILABLE MOISTURE WILL LIKELY LEAD TO PERIOD OF IFR
CEILINGS IN THE PREDAWN HOURS. EXPECT MVFR TO VFR IMPROVEMENT
THROUGH LATE MORNING AND EARLY AFTERNOON. NORTH TO NORTHEAST WIND
GUSTS ARE EXPECTED TO BUILD TO AROUND 15 KNOTS IN THE AFTERNOON.
THERE WILL BE SOME CHANCE OF SHOWERS OR A VERY ISOLATED
THUNDERSTORM...BUT CHANCES TOO SMALL TO INCLUDE IN TAF PACKAGE. /68-JGG/

&&

.PREV DISCUSSION... /ISSUED 605 PM CDT MON APR 16 2012/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...THUNDERSTORMS TO MOVE WELL OFFSHORE BY 01Z WITH VFR
CONDITIONS EXPECTED UNTIL AROUND MIDNIGHT. MVFR CIGS ARE THEN
FORECAST TO DEVELOP WITH RESIDUAL LOW LEVEL MOISTURE AND FROM
EARLIER HEAVY RAIN. DRIER AIR TO MOVE INTO THE REGION BY TUESDAY
MORNING WITH LIGHT NORTHEAST WINDS. VFR CONDITIONS ARE EXPECTED BY
MID MORNING TUESDAY FOR ALL OF DEEP SOUTH TEXAS.

PREV DISCUSSION... /ISSUED 545 PM CDT MON APR 16 2012/

DISCUSSION...CANCELLED SEVERE THUNDERSTORM WATCH FOR
HIDALGO...WILLACY AND KENEDY COUNTIES. CAMERON COUNTY AND THE
ADJACENT COASTAL WATERS SOUTH OF PORT MANSFIELD REMAIN UNDER THE
WATCH FOR AT LEAST ONE MORE HOUR.

PREV DISCUSSION... /ISSUED 304 PM CDT MON APR 16 2012/

SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/... A STATIONARY FRONT
ASSOCIATED WITH THE UPPER LEVEL SYSTEM OVER THE CENTRAL PLAINS HAS
INITIATED SOME STRONG THUNDERSTORM ACTIVITY ALONG A LINE FROM
HIDALGO COUNTY NORTH TOWARDS BROOKS COUNTY. MOST OF THE STORMS
WILL GRADUALLY MOVE EAST AND INCREASE IN COVERAGE AS THE AFTERNOON
PROGRESSES IMPACTING THE WILLACY AND CAMERON COUNTIES AND THE GULF
WATERS LATE THIS AFTERNOON. STORMS CONTINUE TO COLLIDE WITH
OUTFLOW BOUNDARIES ASSOCIATED WITH PREVIOUS STORMS ENHANCING THE
DEVELOPMENT OF OTHER SHOWERS INTO WILLACY AND CAMERON COUNTIES.
THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 PM THIS
AFTERNOON. RAINFALL AMOUNTS ASSOCIATED WITH THIS ACTIVITY WILL BE
AROUND HALF AN INCH TO AN INCH WITH THE STRONGEST STORMS. MAIN
THREAT CONTINUES TO BE LARGE HAIL...STRONG DAMAGING GUSTY WINDS...
DANGEROUS CLOUD TO GROUND LIGHTNING AND A POSSIBLE ISOLATED
TORNADO CAN NOT BE RULE OUT. LOW TEMPERATURES WILL RANGE BETWEEN
THE LOW 70S TO THE FAR SOUTH AND INTO THE MID 60S ACROSS THE
NORTHERN PORTION OF THE CWA.

TUESDAY...SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE COASTAL
COUNTIES ONCE AGAIN IN THE AFTERNOON AND SHIFT EAST TOWARDS THE
OFFSHORE GULF WATERS AS UPPER TROUGH SHIFT EASTWARD TROUGH THE DAY.
RIDGE WILL BUILD FROM THE WEST LIMITING THE SHOWER ACTIVITY UNTIL
THE END OF THE WEEK. HIGH TEMPERATURES WILL REACH THE MID 80S ACROSS
MUCH OF THE FORECAST AREA.

LONG TERM.../WEDNESDAY THROUGH SUNDAY/...THE LONG TERM IS A BIT
UNCERTAIN FOR FIRST PORTION OF THE PERIOD WITH INCREASING
CONFIDENCE FOR THE LATTER HALF. A BRIEF REPRIEVE OF THE THREAT OF
SEVERE WEATHER AND THE CHANCE OF RAIN IS EXPECTED WEDNESDAY AS
SHORTWAVE RIDGING MOVES OVER THE CWA. LINGERING MOISTURE ALONG THE
RIO GRANDE RIVER COULD PRODUCE A BRIEF SHOWER BUT CONFIDENCE IS
LOW IF MEASURABLE RAIN WILL BE REPORTED. NAM INDICATES BETTER
DRYING AT THE LOW LAYERS AS NORTHEAST TO WORK IN BEHIND TODAY/S
COLD FRONT AND DEPARTING UPPER TROUGH. WILL KEEP WEDNESDAY DRY.
MOISTURE BEGINS TO INCREASE THURSDAY AS THE ECMWF AND GFS ARE
SHOWING A STRONGER SHORT WAVE MOVING DOWN THE LEE SIDE OF THE
ROCKIES. WILL HOLD OFF ON ADDING POPS ON THURSDAY WITH ONLY WEAK
FORCING INDICATED AT THIS TIME. IF A DISTURBANCE OVER NORTHWEST
MEXICO ADVANCES FASTER TO EAST THE RAIN MIGHT HAVE TO BE ADDED TO
AT LEAST THE WESTERN ZONES THURSDAY AFTERNOON OR NIGHT. A SHARP
UPPER TROUGH THEN BECOMES ESTABLISHED OVER THE DEEP SOUTH AS THE
ROCKY MOUNTAIN SHORTWAVE DIVES WELL SOUTH. THIS SHOULD PUSH A
STRONGER THEN USUALLY COLD FRONT THROUGH THE REGION FRIDAY NIGHT
INTO SATURDAY MORNING. CHANCE POPS ARE IN THE FORECAST WHICH
MIGHT HAVE TO BE INCREASED IF TREND OF A STRONGER FRONT CONTINUES.
COOLER AND DRIER AIR TO MOVE IN FOR THE WEEKEND AS THE FRONT
MOVES WELL OFFSHORE.

MARINE...TONIGHT THROUGH TUESDAY NIGHT...SEAS WILL CONTINUE TO
LOWER AS THE DAY PROGRESSES AND THROUGH THE SHORT TERM PERIOD.
WINDS HAVE LOWER COMPARED TO THE LAST TWO DAYS WHICH WILL KEEP
SEAS BETWEEN 4 TO 6 FEET. THERE IS A SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL LATE AFTERNOON FOR THE KENEDY AND COASTAL COUNTIES
TODAY. THE STORM HAVE DEVELOP ALONG A LINE OF THE HIDALGO AND THE
BROOKS COUNTIES AND HAVE MIGRATED TOWARDS THE EAST. THIS WILL
CONTINUE TO MOVE EAST AND INCREASE IN COVERAGE SO EXPECT THESE
SHOWERS TO MOVE TOWARDS THE GULF WATERS IN THE EVENING.

WEDNESDAY THROUGH SATURDAY...GOOD MARINE CONDITIONS TO PREVAIL
WEDNESDAY WITH HIGH PRESSURE SPREADING OVER THE NORTHERN GULF
PROVIDING A MODEST EAST WIND. WINDS VEER SOUTHEAST THURSDAY AND
INCREASE ON FRIDAY IN ADVANCE OF STRONGER THEN USUAL COLD
FRONT EXPECTED FRIDAY NIGHT INTO SATURDAY MORNING. SMALL CRAFT
ADVISORIES MAY BE NECESSARY IN ADVANCE AND BEHIND THIS FRONT.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

68/60
Hazardous weather outlook, Apr 16, 6:19 PM CST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
719 PM CDT MON APR 16 2012

TXZ251-254>257-180030-
KENEDY-INLAND WILLACY-INLAND CAMERON-COASTAL WILLACY-
COASTAL CAMERON-
719 PM CDT MON APR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

THERE IS A HIGH RISK OF RIP CURRENTS AT AREA BEACHES TODAY. A
HIGH SURF ADVISORY AND A COASTAL FLOOD ADVISORY FOR AREA BEACHES
IS IN EFFECT UNTIL 4 PM THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ELEVATED RIP CURRENT RISK WILL BE POSSIBLE ON TUESDAY. SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ248>250-252-253-180030-
ZAPATA-JIM HOGG-BROOKS-STARR-HIDALGO-
719 PM CDT MON APR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-180030-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
719 PM CDT MON APR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TONIGHT.

SOME STRONG THUNDERSTORMS ARE STILL POSSIBLE THROUGH THE REST OF
THE NIGHT ACROSS THE GULF WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD FRONT IS EXPECTED TO MOVE THROUGH SATURDAY. SMALL CRAFT
ADVISORY CONDITIONS WILL BE POSSIBLE DUE TO NORTH WINDS BEHIND THE
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 16, 8:06 PM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
906 PM CDT MON APR 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     MARINE TSTM WIND 18 N PORT MANSFIELD     26.80N 97.47W
04/16/2012  M48 MPH          GMZ135             TX   BUOY

            TCOON PLATFORM RINCON DEL SAN JOSE REPORTED THUNDERSTORM
            WIND GUST OF 42 KNOTS OR 48 MPH AT 3 PM CDT.

&&

TOMASELLI
Local storm report, Apr 16, 8:37 PM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
937 PM CDT MON APR 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     MARINE TSTM WIND 1 N PORT ISABEL         26.09N 97.22W
04/16/2012  M41 MPH          GMZ130             TX   BUOY

            PORT ISABEL NOAA STATION REPORTED THUNDERSTORM WIND GUST
            OF 36 KNOTS OR 41 MPH AT 630 PM CDT.

&&

TOMASELLI
Local storm report, Apr 16, 8:59 PM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BROWNSVILLE TX
959 PM CDT MON APR 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     TORNADO          2 E SARITA              27.22N  97.77W
04/16/2012                   KENEDY             TX   NWS OFFICE

            TORNADO REPORTED AT KENEDY RANCH IN KENEDY COUNTY...
            APPROXIMATELY 3 MILES SOUTH OF RIVERA. NWS CRP PASSED
            ALONG THE REPORT FROM A MEMBER OF THE PUBLIC IN KLEBERG
            COUNTY.

0306 PM     FUNNEL CLOUD     EDINBURG                26.30N  98.16W
04/16/2012                   HIDALGO            TX   PUBLIC

            PUBLIC REPORTED A FUNNEL CLOUD NEAR HIGHWAY 281 AND
            FREDDY GONZALEZ.

0353 PM     HAIL             PHARR                   26.18N  98.19W
04/16/2012  E1.00 INCH       HIDALGO            TX   TRAINED SPOTTER

            TRAINED SKYWARN SPOTTER REPORTED QUARTER-SIZE HAIL IN
            PHARR AT THE INTERSECTION OF HALL ACRES ROAD AND CAGE
            BOULEVARD.

0420 PM     FUNNEL CLOUD     RIO HONDO               26.23N  97.58W
04/16/2012                   CAMERON            TX   LAW ENFORCEMENT

            RIO HONDO POLICE REPORTED DIME SIZED HAIL AND 2 FUNNEL
            CLOUDS.

0424 PM     FUNNEL CLOUD     N SANTA ROSA            26.25N  97.83W
04/16/2012                   CAMERON            TX   PUBLIC

            PUBLIC REPORTED FUNNEL CLOUD NORTH OF SANTA ROSA

0455 PM     FUNNEL CLOUD     NW LOS FRESNOS          26.07N  97.48W
04/16/2012                   CAMERON            TX   NWS EMPLOYEE

            NWS EMPLOYEE J. GIBBS REPORTED SEVERAL FUNNEL CLOUDS NW
            OF LOS FRESNOS.

0502 PM     FUNNEL CLOUD     N LOS FRESNOS           26.07N  97.48W
04/16/2012                   CAMERON            TX   PUBLIC

            PUBLIC REPORTED FUNNEL CLOUDS NORTH OF LOS FRESNOS.

0505 PM     FUNNEL CLOUD     LOS FRESNOS             26.07N  97.48W
04/16/2012                   CAMERON            TX   NWS EMPLOYEE

            NWS EMPLOYEE A. VEGA REPORTED FUNNEL CLOUDS NEAR
            LAURELES AND INDIAN LAKE.

0557 PM     HEAVY RAIN       BAYVIEW                 26.12N  97.40W
04/16/2012  E4.00 INCH       CAMERON            TX   NWS EMPLOYEE

&&

EVENT NUMBER BRO1200030 BRO1200033 BRO1200031 BRO1200032 BRO1200035
BRO1200036 BRO1200037 BRO1200038 BRO1200034

TOMASELLI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Hidalgo

When
April 17, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Other Federal Agency
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Hidalgo County continued to see improvement in drought conditions. D2 drought remained only in a sliver on the far eastern boundary of the county, while the rest of the county was in D1 and D0 drought conditions.

Drought, Jim Hogg

When
April 17, 12:00 AM CST to April 30, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Other Federal Agency
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Jim Hogg County continued to see improvement in drought conditions. Much of the county improved to D1 and D0 drought, with only the far NW corner in D2 drought.

Drought, Brooks

When
April 17, 12:00 AM CST to April 30, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Other Federal Agency
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Brooks County saw no change in drought conditions. The western half of the county remained in D1 drought, while the eastern half of the county was in D2 drought conditions.

Drought, Kenedy

When
April 17, 12:00 AM CST to April 30, 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Other Federal Agency
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Kenedy County saw improvment in drought conditions. The western two thirds of the county entered in D2 drought, while the eastern third remained in D3 drought conditions.

Drought, Willacy

When
April 17, 12:00 AM CST to April 30, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Other Federal Agency
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

Willacy County saw no change in drought conditions. The western two thirds of the county remained in D2 drought, while the eastern third remained in D3 drought conditions.

Drought, Cameron

When
April 17, 12:00 AM CST to April 30, 11:59 PM CST
Where
Cameron forecast zone
Reported by
Other Federal Agency
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Cameron County saw no change in drought conditions. The western two thirds of the county remained in D2 drought, while the eastern third remained in D3 drought conditions.

Drought, Coastal Cameron

When
April 17, 12:00 AM CST to April 30, 11:59 PM CST
Where
Coastal Cameron forecast zone
Reported by
Other Federal Agency

Coastal Cameron County saw no change in drought conditions. The area remained in D3 drought conditions.

Drought, Coastal Willacy

When
April 17, 12:00 AM CST to April 30, 11:59 PM CST
Where
Coastal Willacy forecast zone
Reported by
Other Federal Agency

Coastal Willacy County saw no change in drought conditions. The area remained in D3 drought conditions.

Drought, Zapata

When
April 17, 12:00 AM CST to April 30, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Other Federal Agency
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Zapata County continued to see improvement in drought conditions. The southern tip of the county was in D1 drought conditions, the middle of the county in D2 drought conditions, and the NE corner of the county in D3 drought conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379372, 379373, 379375, 379376, 379378, 379380, 379381, 379382, 379383.